Virginia, 2015Winter Weather in Virginia, February 9 to 10, 2015
February 9 to 10, 2015 · NWS LWX · 2 events in 2 counties and zones
Low pressure tracked just south of the region during the overnight hours, bringing over running precipitation to areas east of the Blue Ridge. Northeast flow resulting in cold air damming kept temperatures hovering right below freezing, which resulted in light ice formation.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracked just south of the region during the overnight hours, bringing over running precipitation to areas east of the Blue Ridge. Northeast flow resulting in cold air damming kept temperatures hovering right below freezing, which resulted in light ice formation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 9, 5:56 PM EST, 2 hours 4 minutes earlier.
Area forecast discussion, Feb 9, 5:56 PM EST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
556 PM EST MON FEB 9 2015
.SYNOPSIS...
AN UPPER LOW PRESSURE WAVE WILL SLIDE ACROSS THE EASTERN SEABOARD
TODAY AND OFF THE ATLANTIC COAST LATE TONIGHT. HIGH PRESSURE WILL
THEN BUILD INTO THE AREA FROM TUESDAY INTO EARLY THURSDAY. AN
ARCTIC FRONT IS EXPECTED TO MOVE THROUGH THE AREA ON
THURSDAY...WITH GUSTY WINDS AND COLD CANADIAN AIR RESIDING OVER
THE REGION THROUGH EARLY NEXT WEEK.
&&
.NEAR TERM /THROUGH TUESDAY/...
23Z UPDATE...CONFIDENCE OF SEEING A TRACE OF ICE OVER EASTERN
LOUDOUN AND MONTGOMERY ENOUGH TO ISSUE WINTER WX ADVISORY...WITH
THE MAIN TIME FRAME BEING THIS EVENING/EARLY OVERNIGHT.
PREVIOUS DISCUSSION...
LOPRES CENTERED ALONG THE VA/NC BORDER THIS AFTN. MEANWHILE...COLD
AIR HAS BEEN DRAINING DOWN I-95...LEADING TO SUBFREEZING CONDS
N/NE OF BALT CITY. WINDS ACRS ENTIRE CWFA NELY. MEANWHILE...SWLY
FLOW RESIDES JUST OFF THE SFC...LEADING TO AN OVERRUNNING
SITUATION. AN INVERTED TROF AXIS CAN BE FOUND ACRS THE APLCNS. ITS
MVG EWD SLOWLY...AS IS THE ATTENDENT LOW. DVLPG PCPN ASSOCD MORE
WITH IT THAT THE ISENT LIFT AHD OF IT.
AM THINKING THAT PCPN WILL BLOSSOM THIS EVNG AS SYSTEM MOVES EWD.
MEANWHILE...COLD AIR WILL CONT TO DRAIN SWD. IN ADDITION...MDL SNDGS
HOLD ONTO AN ELEVATED SUBFREEZING LYR...CENTERED ROUGHLY NEAR 1000
FT. THEREFORE...SOURCES OF COLD AIR ARE TWO-FOLD-- ALONG I-95 AT THE
SFC AND IN THE BLURDG/CATOCTINS ALOFT. PCPN WUD BE LGT...AND CVRG
NOT COMPLETE. CANT GO MUCH HIER THAN LKLY ATTM. BUT THERE WL BE AN
OVERLAPPING ZONE BTWN COLD AIR AND PCPN. BEST BET FOR PTYPE IN THAT
ZONE WUD BE FZRA. ITS CONDITIONAL...AND CONFIDENCE NOT HIGH...BUT
RISK ENUF TO JUSTIFY ISSUING A WINTER WEATHER ADVY FOR N-CENTRAL AND
NERN CWFA. THE CUTOUT ARND DC ISNT AN ACCIDENT...ITS REFLECTIVE OF
LOWER CONFIDENCE THAT THE TWO INGREDIENTS WL CONVERGE. OBVIOUSLY
THIS WL REQUIRE CLOSE ATTN. WUD ANTICIPATE REVISIONS TO WSW AS EVENT
UNFOLDS.
LOW WL BE PULLING OFFSHORE TMRW...BUT CLRG WL BE SLOW DUE TO UPR
TROF AXIS. MORE RESIDUAL LOW CLDS/FOG THAN ACTUAL PCPN. WL BE
STRUGGLING TO RISE MUCH TEMP WISE. ANY WARMING WUD BE DIURNAL AND
COMPRESSIONAL.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
LOW PRESSURE WILL PERSIST OFFSHORE TUESDAY NIGHT...WITH HIGH
PRESSURE SLIDING ACROSS SOUTHEASTERN CANADA. THE PRESSURE GRADIENT
SHOULD BE STRONG ENOUGH FOR SOME WIND GUSTS TO AROUND 15 MPH NEAR
CHESAPEAKE BAY...WITH LIGHTER WINDS TO THE WEST. COLD AIR ADVECTION
WILL CAUSE TEMPS TO DROP INTO THE 20S ACROSS MOST OF THE FORECAST
AREA.
THE HIGH TO OUR NORTH IS EXPECTED TO WEDGE INTO THE
WEDNESDAY...WHILE LOW PRESSURE TRACKS INTO THE GREAT LAKES. WINDS
WILL BE LIGHT AND GRADUALLY SHIFT TO THE NORTHEAST AND EAST DURING
THE DAY OVER MOST OF THE FORECAST AREA. CLOUDS WILL INCREASE AHEAD
OF THE APPROACHING LOW TO THE NORTHWEST. GUIDANCE INDICATES HIGHEST
TEMPS WILL BE IN THE LOW 50S OVER THE SHENANDOAH VALLEY...WHERE
WINDS WILL BECOME MORE SOUTHERLY BY AFTERNOON. ELSEWHERE HIGHS WILL
BE MAINLY IN THE 40S.
LOW PRESSURE WILL MOVE INTO SOUTHERN ONTARIO WEDNESDAY NIGHT...WITH
A TRAILING COLD FRONT APPROACHING FROM THE WEST. THE FRONT MAY MAKE
IT INTO EASTERN WV BY LATE NIGHT...WITH POTENTIAL FOR DEVELOPING
SNOW. ANY ACCUMULATION BEFORE DAYBREAK THURSDAY SHOULD BE LESS THAN
AN INCH. LOW TEMPS GENERALLY UPPER 20S TO LOW 30S ACROSS THE REGION.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE UPPER GREAT LAKES
THURSDAY. ITS STRONG UPPER LEVEL SUPPORT WILL SWING EASTWARD
PARALLEL TO THE OHIO VALLEY AND INTO THE MID ATLANTIC REGION. THIS
SUPPORT COULD HELP TO SPAWN A SECOND AREA OF LOW PRESSURE OVER THE
DELMARVA PENINSULA OR AT THE COAST LATE THURSDAY INTO THURSDAY
NIGHT. THERE IS A CHANCE FOR RAIN AND SNOW SHOWERS WITH THE BETTER
CHANCE OF SNOW SHOWERS ACROSS THE WEST AND THE NORTH. STRONG GUSTY
NORTHWEST WINDS WILL DEVELOP BEHIND THE SECONDARY LOW AS THE UPPER
LEVEL SUPPORT PASSES ACROSS THE REGION.
HIGH PRESSURE WILL BUILD IN FRIDAY AND FRIDAY NIGHT...KEEPING THE
ARCTIC CHILL IN THE AIR.
AS THE HIGH MOVES OFFSHORE FRIDAY NIGHT INTO SATURDAY...THE NEXT LOW
PRESSURE SYSTEM WILL DIVE SOUTHEASTWARD FROM THE GREAT LAKES TOWARD
THE MID ATLANTIC SATURDAY AND SATURDAY NIGHT. WITH THIS LOW...WILL BE
ANOTHER CHANCE FOR SNOW SHOWERS AS ARCTIC AIR REMAINS IN PLACE.
STRONG HIGH PRESSURE BUILDS INTO THE REGION SUNDAY THROUGH
MONDAY...BRINGING A RE-INFORCING BLAST OF ARCTIC AIR INTO THE REGION.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
IFR CONDS AT MOST OF OUR TAFS SITES. THERES A WINDOW OF CLRG INVOF
CHO THAT SHUD BE CLOSING IN LATER TAFTN. AOB IFR SHUD CONT PAST
MIDNGT DUE BOTH TO LOW CIGS AND FOG. THERES ALSO A RISK OF FZRA...
MOST PRONOUNCED AT MRB/BWI...BUT STILL PREVALENT AT DCA/IAD TOO.
CONFIDENCE IN DC LOWER...AND FZRA NOT IN TAFS ATTM. WL BE MONITORING
THAT FOR LATER AMDMTS.
FLGT RESTRICTIONS WL BE CONTG PAST MRNG PUSH...BUT WL SEE SOME
IMPROVMNT AFTR SUNRISE. DONT XPCT VFR TO RETURN TIL AFTN.
TUES NIGHT...VFR LIKELY. POTENTIAL FOR MVFR CIGS...BUT CONFIDENCE IS
LOW AT THIS TIME. NORTH WINDS AROUND 10KT...DIMINISHING TO 5KT
OVERNIGHT.
WEDNESDAY...VFR LIKELY. WINDS BECOMING E 5KT OR LESS.
WEDNESDAY NIGHT...VFR. WINDS LIGHT S-SE.
MVFR OR IFR CONDITIONS POSSIBLE AT ALL TERMINALS THURSDAY AND
THURSDAY NIGHT...EXCEPT FOR CHO AS THE CHANCE OF RAIN AND SNOW
SHOWERS DEVELOP WITH A LOW PRESSURE SYSTEM. WINDS LIGHT AND
SOUTHERLY BECOMING NORTHWEST AND GUSTING 30 TO 35 KNOTS LATE
THURSDAY AND THURSDAY NIGHT.
VFR CONDITIONS FRIDAY. WINDS NORTHWEST 15 TO 20 KNOTS GUSTING 35
KNOTS AT TIMES.
&&
.MARINE...
LOW PRESSURE PASSES SOUTH OF THE AREA TODAY. PERIODS OF RAIN WILL
BE LIKELY FROM THIS AFTERNOON INTO PORTIONS OF TONIGHT...AND THIS
MAY END AS MIXED WINTRY PRECIP. RELATIVELY LIGHT WINDS WILL BECOME
NORTHERLY INCREASE THIS EVENING AS THE LOW PASSES SE. SCA
CONDITIONS WILL BE PRESENT TONIGHT EXCEPT ON THE UPPER TIDAL
POTOMAC. THE SCA WILL EXPAND TO ALL WATERS ON TUESDAY WITH
NORTHERLY GUSTS UP TO 25 KT LIKELY.
SMALL CRAFT ADVISORY LIKELY FOR AT LEAST THE SOUTHERN ZONES IN
CHESAPEAKE BAY AND THE LOWER TIDAL POTOMAC TUESDAY NIGHT AS LOW
PRESSURE PERSISTS OFFSHORE. SMALL CRAFT CONDITIONS MAY PERSIST INTO
WEDNESDAY BEFORE WINDS DIMINISH AS THE LOW PULLS AWAY. WINDS SHIFT
TO THE SE WEDNESDAY NIGHT...AROUND 10KT.
SMALL CRAFT ADVISORIES LIKELY THURSDAY AFTERNOON THROUGH FRIDAY
EVENING. GALES ARE POSSIBLE THURSDAY OVERNIGHT AND FRIDAY MORNING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 3 AM EST TUESDAY FOR MDZ003-004-
503-504.
WINTER WEATHER ADVISORY UNTIL 5 AM EST TUESDAY FOR MDZ005-006-
011-013-014-505>508.
VA...WINTER WEATHER ADVISORY UNTIL 3 AM EST TUESDAY FOR VAZ505-506.
WV...WINTER WEATHER ADVISORY UNTIL 3 AM EST TUESDAY FOR WVZ051>053.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST TUESDAY FOR ANZ530>534-537-
539>543.
SMALL CRAFT ADVISORY FROM 9 AM TO 6 PM EST TUESDAY FOR ANZ535-
536-538.
&&
SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...KS
LONG TERM...KLW
AVIATION...KS/HTS
MARINE...ADS/KSHazardous weather outlook, Feb 9, 5:53 PM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
553 PM EST MON FEB 9 2015
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
553 PM EST MON FEB 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR METRO
BALTIMORE AND PRINCE GEORGES COUNTY MARYLAND. THE PRIMARY CONCERN
IS A TRACE OF ICE THIS EVENING THAT COULD CAUSE SOME ICY SPOTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GALE CONDITIONS ARE LIKELY ACROSS THE MARYLAND PORTION OF THE
CHESAPEAKE BAY AND TIDAL POTOMAC RIVER THURSDAY EVENING.
SUB-ZERO WIND CHILLS ARE POSSIBLE THURSDAY NIGHT INTO FRIDAY
MORNING...AND AGAIN SATURDAY NIGHT INTO SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEASTERN MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
553 PM EST MON FEB 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR MUCH OF NORTHERN
MARYLAND...THE EXTREME EASTERN WEST VIRGINIA PANHANDLE...AND
LOUDOUN COUNTY VIRGINIA. PRIMARY CONCERN IS A TRACE OF ICE THIS
EVENING THAT COULD CAUSE SOME ICY SPOTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ACCUMULATING SNOW POSSIBLE OVER THE WESTERN SLOPES OF THE
APPALACHIANS WEDNESDAY NIGHT INTO THURSDAY NIGHT.
SUB-ZERO WIND CHILLS ARE LIKELY THURSDAY NIGHT INTO FRIDAY
MORNING...AND ARE POSSIBLE SATURDAY NIGHT INTO SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Weather, Fairfax
- When
- February 9, 8:00 PM EST to February 10, 4:00 AM EST
- Where
- Fairfax forecast zone
- Reported by
- NWS Employee
- Coordinates
- 38.841, -77.291 (the zone’s center; the record gives no point)
Between a trace and 0.02 inches of ice were reported.
Winter Weather, Eastern Loudoun
- When
- February 9, 8:00 PM EST to February 10, 4:00 AM EST
- Where
- Eastern Loudoun forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
A trace of ice was reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Delaware, February 9 to 10, 201511 injured · 4 events
- Winter Weather in South Dakota, February 9 to 10, 201522 events
- Winter Weather in Maryland, February 9 to 10, 201514 events
- Strong Wind and Heavy Rain in Hawaii, February 9, 2015$14,000 · 5 events
- Winter Weather in South Dakota, February 9, 201511 events
- High Surf in Hawaii, February 9 to 13, 201511 events
- Winter Weather in Iowa, February 9, 201510 events
- Winter Weather in Minnesota, February 9, 20158 events
- Winter Weather in Maryland, February 9 to 10, 20155 events
- High Wind in Oregon, February 9, 201552 kt wind · 2 events
- High Wind in Oregon, February 9, 201561 kt wind · 1 event
- Wildfire in New Mexico, February 9, 2015$6,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561212, 561213.